Alert archive / North Dakota / Wind Chill Advisories in 2011

Wind Chill Advisory 17, NWS Grand Forks, ND

February 24, 20116 counties in Minnesota; 13 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Feb 24, 2011, 3:33 PM CST for 6 counties in Minnesota; 13 counties in North Dakota. It took effect at Feb 24, 2011, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2011, 3:33 PM CST (21:33 UTC)
In effect from
Feb 24, 2011, 6:00 PM CST
Expired
Feb 25, 2011, 10:18 AM CST
In force
16 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WWUS43 KFGF 242133
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
333 PM CST THU FEB 24 2011

...BITTER COLD WIND CHILLS TONIGHT AND FRIDAY MORNING...


MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026-027-054-
251800-
/O.NEW.KFGF.WC.Y.0017.110225T0000Z-110225T1800Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
ADAMS
333 PM CST THU FEB 24 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST FRIDAY. 

* TEMPERATURES DROPPING INTO THE TEENS BELOW ZERO TONIGHT COMBINED
  WITH NORTHWEST WINDS OF 5 TO 12 MPH WILL COMBINE TO CREATE
  HAZARDOUS WIND CHILLS.

* WIND CHILL VALUES OF 25 BELOW TO 35 BELOW ZERO WILL OCCUR. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$


DTR
3 follow-up statements
768 
WWUS43 KFGF 250356
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
956 PM CST THU FEB 24 2011

...BITTER COLD WIND CHILLS TONIGHT AND FRIDAY MORNING...

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026-027-054-
251800-
/O.CON.KFGF.WC.Y.0017.000000T0000Z-110225T1800Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
ADAMS
956 PM CST THU FEB 24 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY. 

* TEMPERATURES DROPPING INTO THE TEENS BELOW ZERO COMBINED WITH
  NORTHWEST WINDS OF 5 TO 12 MPH WILL COMBINE TO CREATE HAZARDOUS
  WIND CHILLS.

* WIND CHILL VALUES OF 25 BELOW TO 35 BELOW ZERO WILL OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
TG
000 
WWUS43 KFGF 250924
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
324 AM CST FRI FEB 25 2011

...BITTER COLD WIND CHILLS THROUGH FRIDAY MORNING...

NDZ028>030-038-251800-
/O.EXA.KFGF.WC.Y.0017.000000T0000Z-110225T1800Z/
GRIGGS-STEELE-TRAILL-BARNES-
INCLUDING THE CITIES OF...COOPERSTOWN...FINLEY...MAYVILLE...
VALLEY CITY
324 AM CST FRI FEB 25 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

* TEMPERATURES DROPPING CLOSE TO 10 BELOW ZERO COMBINED WITH
  NORTHWEST WINDS OF 5 TO 12 MPH WILL COMBINE TO CREATE HAZARDOUS
  WIND CHILLS THROUGH MUCH OF FRIDAY MORNING

* WIND CHILL VALUES OF 25 BELOW TO 30 BELOW ZERO WILL OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026-027-054-
251800-
/O.CON.KFGF.WC.Y.0017.000000T0000Z-110225T1800Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
ADAMS
324 AM CST FRI FEB 25 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* TEMPERATURES DROPPING INTO THE TEENS BELOW ZERO COMBINED WITH
  NORTHWEST WINDS OF 5 TO 12 MPH WILL COMBINE TO CREATE HAZARDOUS
  WIND CHILLS THROUGH MUCH OF FRIDAY MORNING.

* WIND CHILL VALUES OF 25 BELOW TO 35 BELOW ZERO WILL OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

JR
539 
WWUS43 KFGF 251618
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1018 AM CST FRI FEB 25 2011

...WIND CHILL THREAT EASING...

.DIMINISHING WIND AND RISING TEMPERATURES HAS MINIMIZED THE WIND
CHILL THREAT THE REMAINDER OF THE DAY.

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-251730-
/O.CAN.KFGF.WC.Y.0017.000000T0000Z-110225T1800Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...ADAMS
1018 AM CST FRI FEB 25 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL ADVISORY. 

DIMINISHING WIND AND RISING TEMPERATURES HAS EASED THE WIND CHILL
THREAT.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 24, 3:26 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 24, 3:26 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 PM CST THU FEB 24 2011

.SHORT TERM...
MAIN CONCERN EARLY ON IS WIND CHILLS. CENTER OF HIGH PRESSURE
STILL WELL NORTHWEST OF THE AREA OVER EAST CENTRAL ALBERTA..WITH
RIDGE INTO NORTH DAKOTA. WINDS WILL DIMINISH INTO THE 5 TO 8 KT
RANGE TONIGHT OVER ERN ND/NW MN WITH LIKELY NEAR CALM CONDITIONS
OVER THE THICKER FORESTS OF OUR EASTERN FCST AREA. AS FOR
TEMPS...TRICKY AS TO HOW THEY WILL FALL WITH CIRRUS OVER THE AREA.
WEBCAMS INDICATE THIN STUFF OVER NRN FCST AREA THOUGH SOME IDEAS
IT MAY INCREASE A BIT LATER TONIGHT. WITH LESS CIRRUS CLOUDS WOULD
EXPECT TEMPS TO FALL INTO TO TEENS BLO ZERO NRN AREAS. THICKEST
CLOUD COVER IN SRN HALF OF THE FCST AREA THUS KEEPING LOWS WARMER.
BASED ON ABOVE...RUNNING APPARENT TEMPS IN GRIDDS INDICATE 25 TO
35 BELOW ZERO WIND CHILLS TONIGHT INTO FRIDAY MORNING GENERALLY
ALONG HIGHWAY TWO AND POINTS NORTH. SO DID A WIND CHILL ADVISORY
FOR THIS AREA THRU 18Z FRI. DID NOT INCLUDE BELTRAMI AND LAKE OF
THE WOODS AS THESE AREA TEND TO GO CLOSER TO CALM CONDITIONS DUE
TO THE TREES IN SIMILAR SITATIONS TO TONIGHT. THIS IS WHAT
OCCURRED THIS PAST MORNING.

REDUCED AREA AND DEGREE OF POPS TONIGHT IN THE FAR SOUTH. RADAR
SHOWS EARLIER LIGHT SNOW SOUTH OF BISMARCK MOVING EAST AND DRYING
UP FAST....BUT STILL SOME THREAT FOR ANOTHER PATCH OF VERY LIGHT
SNOW TO SNEAK IN LATER TONIGHT. HAVE POPS ONLY IN THE FAR SOUTHERN
FST AREA.

HIGH PRESSURE TO SETTLE OVER AREA FRI AFTN-NIGHT. 850 MB TEMPS
COOL TONIGHT-FRIDAY AND REACH -20S FRIDAY AFTN SO FRIDAY SHOULD BE
A COLDER DAY THAN TODAY IN MOST AREAS. DEGREE OF CLOUD COVER WILL
GREATLY INFLUENCE TEMPS ESP FOR FRI NIGHT. MODELS SHOW HIGHER
LEVEL MOISTURE EXITING A BIT FRI NIGHT BUT DEGREE OF FULL CLEARING
NOT CERTAIN.

WARM ADV BEGINS SATURDAY AHD OF NEXT WAVE DUE ON SUNDAY. KEPT LOW
POPS IN NW FCST AREA SUNDAY WITH SFC TROUGH MOVING THROUGH BUT
MOISTURE LOOKS QUITE WEAK FOR ANY PCPN.

.LONG TERM [SUNDAY NIGHT - WEDNESDAY]...

THE MODELS ARE IN REASONABLE AGREEMENT IN THE LONG TERM. THERE ARE
SOME DIFFERENCES IN TIMING AND LOCATION OF SOME FEATURES. HIGH
PRESSURE SHOULD BE OVER THE FORECAST AREA AT THE BEGINNING OF THE
PERIOD SUNDAY NIGHT. A SURFACE LOW PRESSURE SYSTEM SHOULD THEN FORM
SOMEWHERE IN THE NORTHERN HIGH PLAINS MONDAY...PROVIDING AN
OPPORTUNITY OF LIGHT SNOW MONDAY THROUGH TUESDAY AS THE LOWER
PRESSURE MOVES THROUGH THE FORECAST AREA. THE GFS IS THE SOUTHERN
AND WETTER SOLUTION...THE GEM THE MIDDLE OF THE ROAD...AND THE ECMWF
IS THE MOST NORTHERN SOLUTION. THE BEST CHANCES OF LIGHT SNOW ACROSS
THE NORTHERN VALLEY AND DEVILS LAKE REGION MONDAY...THEN CHANCES
SHOULD SPREAD SOUTH MONDAY NIGHT AND TUESDAY. THE PASSING LOW WILL
USHER IN HIGH PRESSURE AND COLDER TEMPERATURES FOR THE MID WEEK
PERIOD.

&&

.AVIATION...

VFR CIGS AND VSBYS ARE EXPECTED AT KGFK/KFAR/KBJI/KDVL/KTVF THROUGH
TOMORROW MORNING. HIGH PRESSURE WILL KEEP MOST OF THE REGION DRY.
ANY LIGHT SNOW NEAR THE REGION IS EXPECTED TO STAY SOUTH OF FARGO.
THE BRISK NNW WINDS OF 10 TO 18 KNOTS SHOULD WEAKEN LATE THIS
AFTERNOON AND OVERNIGHT...BECOMING LIGHT AT 5 TO 10 KNOTS BY
TOMORROW MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL NOON CST FRIDAY FOR NDZ006>008-014>016-
     024-026-027-054.

MN...WIND CHILL ADVISORY UNTIL NOON CST FRIDAY FOR MNZ001-004-005-007-
     008-013-014.

&&

RIDDLE/GROCHOCINSKI
Hazardous weather outlook, Feb 24, 6:57 AM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 AM CST THU FEB 24 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
657 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS MORNING AND LATE TONIGHT

WIND CHILLS OF 25 TO 30 BELOW ZERO ARE EXPECTED THURSDAY MORNING
OVER THE DEVILS LAKE BASIN. SO A WIND CHILL ADVISORY IS IN EFFECT
UNTIL NOON THURSDAY.

WIND CHILLS ARE FORECAST TO BE LOWER THAN 25 BELOW OVER THE
NORTHERN HALF OF THE FORECAST AREA FROM AROUND MIDNIGHT THURSDAY
NIGHT THROUGH FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILLS MAY BECOME LOWER THAN 25 BELOW ZERO FRIDAY NIGHT AND
SATURDAY MORNING MAINLY OVER THE NORTHERN HALF OF THE FORECAST
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 4:47 AM CSTWind Chill AdvisoryFGFBenson, Cavalier, Ramsey, Towner7 hr

Nearby

Wind Chill Advisories in North Dakota, 2011Wind Chill Advisories in Minnesota, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.